zbMATH — the first resource for mathematics

Recovery of vanishing cycles by log geometry. (English) Zbl 1015.14005
From the introduction: K. Kato and C. Nakayama [Kodai Math. J. 22, No. 2, 161-186 (1999; Zbl 0957.14015)] constructed a ringed space \((X^{\log},{\mathcal O}_X^{\log})\) over a given fs log analytic space \((X,{\mathcal M}_X)\) and proved a log version of the Riemann-Hilbert correspondence on them. In the case where the fs log analytic space \((X,{\mathcal M}_X)\) is the one corresponding to a divisor \(D\) with normal crossings on a complex manifold \(X\), i.e., \({\mathcal M}_X: =\{f\in{\mathcal O}_X\mid f\) is invertible outside \(D_{\text{red}}\}\), the projection \(\tau_X:X^{\log}\to X\) is nothing but the real oriented blowing-up of \(X\) along \(D_{\text{red}}\).
Let us consider a relative case. Let \(f:X\to\Delta\) be a proper surjective flat morphism of a complex manifold onto an open disc such that \(f\) is smooth over the punctured disc \(\Delta^*: =\Delta-\{0\}\) and that the central fiber \(X_0: =f^{-1} (0)\) is a reduced divisor with simple normal crossings. Let \(Y\) be a divisor on \(X\), flat with respect to \(f\). We assume that \(X_0+Y\) is also a divisor with simple normal crossings. Then, by the paper cited above, we can construct a map \(f^{\log}: X^{\log}\to\Delta^{\log}\) and a subspace \(Y^{\log}\) of \(X^{\log}\) over the given ones and we have a commutative diagram: \[ \begin{tikzcd} (X^{\log}, Y^{\log})\ar[r,"\tau_X"]\ar[d,"f^{\log}" '] & (X,Y) \ar[d,"f"]\\ \Delta^{\log} \ar[r,"\tau_\Delta" '] & \Delta \rlap{\, .}\end{tikzcd}\tag{1} \] The main result in the present paper is that the family \[ \overset\circ f^{\log}: (X^{\log}-Y^{\log}{)} \Delta^{\log} \tag{2} \] of open spaces is locally piecewise \(C^\infty\) trivial over the base \(\Delta^{\log}\). As a consequence, we see that the family (2) is the one which recovers the vanishing cycles, in the most naive sense, of the degenerating family \({\overset\circ f}: (X-Y)\to \Delta\).
This implies, in particular, that \(L_Z:=R^q \left(\overset\circ f^{\log}\right)_*\mathbb{Z}\) is a locally constant sheaf of \(\mathbb{Z}\)-modules on \(\Delta^{\text{log}}\). On the other hand, J. Steenbrink and S. Zucker [Invent. Math. 80, 489-542 (1985; Zbl 0626.14007)] showed that \({\mathcal V}:=R^qf_* \Omega^\bullet_{X/ \Delta}(\log (X_0+Y))\) is a free \({\mathcal O}_\Delta\)-module with the Gauss-Manin connection \(\Delta\). We thus have \[ {\mathcal V} \simeq (\tau_\Delta)_* ({\mathcal O}_\Delta^{\text{log}}\otimes_CL_C) \text{ on }\Delta \] under the log version of the Riemann-Hilbert correspondence established in the cited paper by Kato and Nakayama. As a corollary, we have two types of integral structure of the degenerate variation of mixed Hodge structure on \({\mathcal V}\).

14D07 Variation of Hodge structures (algebro-geometric aspects)
14C25 Algebraic cycles
14C30 Transcendental methods, Hodge theory (algebro-geometric aspects)
32G20 Period matrices, variation of Hodge structure; degenerations
Full Text: DOI
[1] A. ASH, D. MUMFORD, M. RAPOPORT AND Y. S. TAI, Smooth compactification of locally symmetric varieties, Math. Sci. Press, Brookline, 1975. · Zbl 0334.14007
[2] C. H. CLEMENS, Degeneration of Kahler manifolds, Duke Math. J. 44-2 (1977), 215-290 · Zbl 0353.14005 · doi:10.1215/S0012-7094-77-04410-6
[3] T. FUJISAWA, Log Riemann-Hilbert correspondence (after K. Kato and C. Nakayama), Proceedings, Hodge Theory and Algebraic Geometry, 1995, Aug. 21-25, Kanazawa Univ. (1996), 27-38.
[4] F. KATO, The relative log Poincare lemma and relative log de Rham theory, Duke Math. J. 93 (1998), 179-206. · Zbl 0947.32003 · doi:10.1215/S0012-7094-98-09307-3
[5] K. KATO AND C. NAKAYAMA, Log Betti cohomology, log etale cohomology, and log de Rham coho mology of log schemes over C, Kodai Math. J. 22-2 (1999), 161-186. · Zbl 0957.14015 · doi:10.2996/kmj/1138044041
[6] K. KATO AND S. Usui, Logarithmic Hodge structures and classifying spaces, in Proc. NATO Advance Study Institute/CRM Summer School 1998: The Arithmeticand Geometry of Algebraic Cycles, Banff, Canada, 1999. · Zbl 0981.14006
[7] H. MAJIMA, Asymptotic analysis for integrable connections with irregular singular points, Lecture Note in Math. 1075, Springer-Verlag, Berlin-New York, 1984. · Zbl 0546.58003 · doi:10.1007/BFb0071550
[8] T. MATSUBARA, On log Hodge structures of higher direct images, Kodai Math. J. 21 (1998), 81-101 · Zbl 1017.32017 · doi:10.2996/kmj/1138043866
[9] M. SAITO, Modules de Hodge polarisables, Publ. RIMS, Kyoto Univ. 24 (1988), 849-995 · Zbl 0691.14007 · doi:10.2977/prims/1195173930
[10] W. SCHMID, Variation of Hodge structure: The singularities of the period mappings, Invent. Math. 2 (1973), 211-319. · Zbl 0278.14003 · doi:10.1007/BF01389674 · eudml:142246
[11] J. H. M. STEENBRINK, Limits of Hodge structures, Invent.Math. 31 (1976), 229-257 · Zbl 0303.14002 · doi:10.1007/BF01403146 · eudml:142362
[12] J. H. M. STEENBRINK, Logarithmic embeddings of varieties with normal crossings and mixed Hodg structures, Math. Ann. 301 (1995), 105-301. 36s. usui · Zbl 0814.14010 · doi:10.1007/BF01446621 · eudml:165283
[13] J. H. M. STEENBRINK AND S. ZUCKER, Variation of mixed Hodge structure, I, Invent. Math. 80 (1985), 489-542. · Zbl 0626.14007 · doi:10.1007/BF01388729 · eudml:143242
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.